Nebraska, 2014

Drought in Nebraska, February 1 to 28, 2014

February 1 to 28, 2014 · NWS LBF · 15 events in 15 counties and zones

Normal to above normal precipitation fell across the central and western Sandhills as well as southwestern Nebraska during the month of February. Total precipitation ranged from a half an inch in southwestern Nebraska, to around an inch in the central Sandhills.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Normal to above normal precipitation fell across the central and western Sandhills as well as southwestern Nebraska during the month of February. Total precipitation ranged from a half an inch in southwestern Nebraska, to around an inch in the central Sandhills. In light of the normal to above normal precipitation, several counties remained in severe (D2) to extreme (D3) drought conditions over the central and western Sandhills...as well as southwestern Nebraska. The area of severe (D2) to extreme (D3) drought remained unchanged during the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 31, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 31, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 PM CST FRI JAN 31 2014

.SYNOPSIS...
ISSUED AT 350 PM CST FRI JAN 31 2014

AT H5 TROUGH FROM CLOSED HUDSON BAY LOW EXTENDS SOUTHWESTWARD INTO
THE GREAT BASIN. AT THE SURFACE COLD FRONT STRETCHES FROM HUDSON
BAY TO THE TEXAS PANHANDLE THEN NORTHWEST ALONG THE ROCKIES.

&&

.UPDATE...
ISSUED AT 1016 PM CST FRI JAN 31 2014

WE HAVE ADJUSTED THE FORECAST TO ACCOUNT FOR CURRENT TRENDS IN
TEMPERATURE AND PRECIPITATION. SOME TEMPERATURES IN SOUTHWEST
NEBRASKA ARE FALLING FASTER THAN THE PREVIOUS FORECAST HAD GOING.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 350 PM CST FRI JAN 31 2014

WATER VAPOR IMAGERY INDICATES A RATHER POTENT MID LEVEL IMPULSE
CURRENTLY LOCATED ACROSS NORTHERN ARIZONA AND SOUTHERN UTAH. THIS
FEATURE WILL TRACK EAST INTO THE CENTRAL PLAINS TONIGHT. THE
MAJORITY OF PRECIPITATION ASSOCIATED WITH THIS SYSTEM SHOULD STAY
SOUTH OF OUR FORECAST AREA...HOWEVER...A BAND OF MID LEVEL
FRONTOGENESIS DOES DEVELOP THIS EVENING ACROSS SOUTHWEST NEBRASKA.
SOME WEAK LIFT IS NOTED THROUGH A SATURATED DENDRITIC LAYER...AND
SNOW CHANCES WILL BE MAINTAINED ACROSS SOUTHWEST NEBRASKA. AFTER
MIDNIGHT...THE BETTER MID LEVEL FRONTOGENESIS AND LIFT SHIFT EAST OF
THE AREA...WITH SNOW CHANCES DECREASING. CLOUD COVER WILL REMAIN
THROUGH THE NIGHT...AND THIS WILL KEEP LOWS FROM BOTTOMING OUT IN
ACROSS THE FRESH SNOW FIELD.

ANOTHER WEAK SYSTEM DROPS SOUTHEAST INTO THE NEBRASKA SATURDAY. NOT
MUCH IN THE WAY OF MOISTURE OR DYNAMICS ASSOCIATED WITH THIS. WILL
NOT EXPAND OR INCREASE POPS AT THIS TIME...AND MAINTAIN ONLY THE
SLIGHT CHANCES ACROSS SHERIDAN AND GARDEN COUNTIES. OTHERWISE A COLD
FRONT DROPS SOUTH THROUGH THE AREA SATURDAY MORNING...WITH HIGHS
ONLY IN THE TEENS ACROSS PARTS OF NORTHERN NEBRASKA. FARTHER
SOUTH...20S ARE EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 350 PM CST FRI JAN 31 2014

MID AND LONG TERM MODELS IN FAIR AGREEMENT WITH SOLUTIONS AND HAVE
FAIR CONFIDENCE IN THE FORECAST. FOCUS WILL BE WITH LOW
TEMPERATURES AND PRECIPITATION CHANCES TUESDAY. ARCTIC HIGH
PRESSURE WILL CONTINUE MOVING SOUTH ALONG THE NORTHERN PLAINS
SATURDAY NIGHT INTO SUNDAY WITH UPSLOPE FLOW OVER THE NEBRASKA
PANHANDLE. THE UPPER 500MB TROUGH WILL CONTINUE TO SLOWLY MOVE
SOUTHEAST. SATURDAY NIGHT ON THE BACKSIDE OF THE SURFACE HIGH TO
THE SOUTHEAST WAA WILL SET UP WITH LOWS REACHED EARLY THEN
GRADUALLY INCREASING TEMPERATURES THROUGH THE MORNING. AS THE
UPPER TROUGH SWINGS EAST. STILL HAVE COLDER TEMPERATURES OVER THE
SNOW FIELD TO THE SOUTH. HIGHS SUNDAY WILL BE IN THE 20S WITH LOW
TO MID 20S OVER SOUTHWEST SNOWFIELD AND UPPER 20S NORTH WITH BARE
GROUND. FALLING TEMPERATURES THROUGH THE DAY ON MONDAY WITH HIGH
TEMPERATURES REALIZED EARLY AS THE NEXT ARCTIC COLD FRONT MOVES
ACROSS WESTERN NEBRASKA. SOME MOISTURE RETURN ACROSS THE SOUTHERN
AND CENTRAL PLAINS THROUGH THE DAY ON MONDAY WITH SURFACE LOW
PRESSURE DEVELOPING OVER NORTHEAST COLORADO. UPPER TROUGH MOVES
INTO THE 4 CORNERS ON MONDAY AND OUT ONTO THE CENTRAL AND NORTHERN
PLAINS MONDAY NIGHT INTO TUESDAY THERE MAY BE SOME ACCUMULATING
SNOW OVER WESTERN NEBRASKA. MAIN ENERGY OVER TEXAS WITH THIS
SYSTEM. HAVE RETAINED CHANCE POPS BUT MAY HAVE TO BE ADJUSTED
DOWNWARD. 850MB TEMPERATURES ON THE DOWNWARD TREND FROM MONDAY
MORNING THROUGH WEDNESDAY MORNING WITH -3 AT 850MB MONDAY MORNING
AT 12Z AND FALLING TO AROUND -20C AT 850MB BY WEDNESDAY MORNING.
EXTENDED DOES NOT HAVE A GOOD HANDLE ON THIS YET BUT HAVE BEGUN TO
TREND TEMPERATURE FORECAST DOWNWARD. TEMPERATURES SLOWLY
REBOUNDING AFTER WEDNESDAY WITH ZONAL PATTERN ALOFT AND DRY
THROUGH THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1115 PM CST FRI JAN 31 2014

CEILING AND VISIBILITY ARE EXPECTED TO CONTINUE IN THE VISUAL RANGE
OF 3000 FEET AGL AND 5SM OR HIGHER THROUGH ABOUT 08Z. THEN CEILINGS
OF 2000-3000 FEET AGL WILL MOVE INTO SOUTHWEST NEBRASKA AND CONTINUE
UNTIL THE FRONT COMES THROUGH ABOUT 12Z. THERE IS A POSSIBILITY OF
MIST RESTRICTING VISIBILITY TO 3-5SM IN SOUTHWEST NEBRASKA...BUT THE
LIKELIHOOD IS TOO LOW FOR INCLUSION IN THE TERMINAL FORECAST FOR
LBF. IN THE WAKE OF THE FRONT...WIND WILL BECOME 340-020 AT
12-14G20-24KT WITH CEILING ABOVE 15000 FEET AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SPRINGER
SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...SPRINGER
Hazardous weather outlook, Jan 31, 3:35 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CST FRI JAN 31 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CST FRI JAN 31 2014 /235 PM MST FRI JAN 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DETAILS OF THIS SNOWFALL ARE CONTAINED IN THAT PRODUCT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

VERY COLD WEATHER IS EXPECTED WEDNESDAY AND THURSDAY WITH WIND
CHILL VALUES REACHING 10 BELOW ZERO OR COLDER AT NIGHT AND IN THE
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across southeastern Cherry County.

Drought, Thomas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across Thomas County.

Drought, McPherson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across McPherson County.

Drought, Logan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across Logan County.

Drought, Hayes

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across southern Hayes County, while Extreme (D3) drought continued across northern Hayes County.

Drought, Frontier

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across eastern Frontier County, while Extreme (D3) drought continued across western Frontier County.

Drought, Lincoln

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Extreme (D3) drought continued into March across the southwestern quarter of Lincoln County, while severe (D2) drought continue across the remainder of Lincoln County.

Drought, Arthur

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought conditions lingered and continued into March 2014.

Drought, Grant

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought conditions lingered in Grant County into March.

Drought, Western Cherry

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across south central and southwestern Cherry County.

Drought, Hooker

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across Hooker County.

Drought, Garden

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across Garden County.

Drought, Keith

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across Keith County.

Drought, Perkins

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across western Perkins County, while Extreme (D3) drought continued across eastern Perkins County.

Drought, Chase

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued through February 2014. Severe (D2) drought continued into March across western Chase County, while Extreme (D3) drought continued across eastern Chase County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496197, 496204, 496208, 496212, 496252, 496255, 496256, 496079, 496195, 496196, 496198, 496213, 496216, 496222, 496238.